Alert archive / Colorado / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Mar 31, 2018, 11:42 PM MDT for Logan County, Sedgwick County, Colorado. It took effect at Apr 1, 2018, 12:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2018, 11:42 PM MDT (05:42 UTC)
- In effect from
- Apr 1, 2018, 12:00 AM MDT
- Expired
- Apr 1, 2018, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Logan County, CO, Sedgwick County, CO
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -155 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WWUS45 KBOU 010542 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1142 PM MDT Sat Mar 31 2018 .Bands of moderate snowfall are expected to continue over the far northeast plains of Colorado through early Sunday morning. Roads will likely become icy and snowpacked in spots. In particular, the Interstate 76 corridor from around Sterling northeast through Julesburg. COZ048-050-011500- /O.NEW.KBOU.WW.Y.0021.180401T0600Z-180401T1500Z/ Sterling-Julesburg- Including the cities of Crook, Merino, Sterling, Peetz, Julesburg, Ovid, and Sedgwick 1142 PM MDT Sat Mar 31 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT SUNDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Sterling and Julesburg. * WHEN...Until 9 AM MDT Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times in the heavier bands of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
177 WWUS45 KBOU 010938 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 338 AM MDT Sun Apr 1 2018 COZ048-050-011500- /O.CON.KBOU.WW.Y.0021.000000T0000Z-180401T1500Z/ Sterling-Julesburg- Including the cities of Crook, Merino, Sterling, Peetz, Julesburg, Ovid, and Sedgwick 338 AM MDT Sun Apr 1 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Sterling and Julesburg. * WHEN...Until 9 AM MDT this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times in the heavier bands of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
620 WWUS45 KBOU 011451 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 851 AM MDT Sun Apr 1 2018 COZ048-050-011600- /O.EXP.KBOU.WW.Y.0021.000000T0000Z-180401T1500Z/ Sterling-Julesburg- Including the cities of Crook, Merino, Sterling, Peetz, Julesburg, Ovid, and Sedgwick 851 AM MDT Sun Apr 1 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING... Heavy snow has ended and only isolated light snow showers expected to continue this morning, with little to no additional accumulation. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 31, 8:20 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 31, 8:20 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 820 PM MDT Sat Mar 31 2018 .UPDATE... Issued at 802 PM MDT Sat Mar 31 2018 Areas of pcpn have developed over the plains from Fort Morgan to Sterling and near the WY border. This area is north of a frontal boundary and aligned with right exit region of an upper level jet. Have adjusted pops a bit further south to account for current trends. Late tonight the upper level jet may sag further south as an upper level disturbance moves across. This may allow for a chc of snow to spread further south between 09z and 12z with the northern part of the Denver metro area being affected and along the I-70 corridor in the mtns. && .SHORT TERM...(This evening through Sunday) Issued at 235 PM MDT Sat Mar 31 2018 Flow aloft is west-northwest as a shortwave trough over the Pacific Northwest will be dropping southeast, crossing over the Northern Rockies early Sunday morning. Moisture this afternoon has been less than previously though, with little to no snow being observed in the northern mountains. Most precipitation activity is further north in Wyoming. Wind and temperature forecasts has been difficult over the plains this afternoon as a cold front hangs over the northeastern plains while a Denver Cyclone is spinning up over Douglas County. Thinking is the cold front will push in early this evening, but perhaps not as strong as originally thought, with the Cyclone staying nearby which may keep low clouds out of the western urban corridor, or at least not as thick overnight. Latest forecast soundings have backed off slightly on the amount/thickness of low clouds, but it still remains. Therefore, for Easter Sunday morning, may have some low clouds around sunrise and potentially for a few hours after, but should break up by noon with sun shining in. The one exception will be the far northeastern corner where the inversion will be thicker and stronger. Temperatures Sunday will be similar to today's. For the shortwave passage overnight, trends in hi- res models have been to shift this moisture further north, with the HRRR not even wanting to bring precip into the plains, but with limited amounts into the northern mountains. Will still have a chance to likely chances over the far northern plains, but shift this area slightly more to the north. Through Sunday morning, still expecting 1 to almost 3 inches along the northern state border, with 1 to 4 inches over the northern mountains north of I70 - some higher areas could see up to 5 but this will be limited. .LONG TERM...(Sunday night through Saturday) Issued at 235 PM MDT Sat Mar 31 2018 The upcoming week will be characterized by a moderate to strong northwest flow pattern along with several embedded disturbances to move across Colorado. Before the first wave, there will be strong westerly flow over the mountains Sunday night and Monday with strong and gusty winds over the mountain passes. Some of these winds will also surface over the plains by Monday afternoon with breezy yet warm conditions in downslope flow. This does not appear to be a significant high wind threat. The first of the week's waves and will move across Colorado on Monday night and early Tuesday with shot of snow for the mountains and lesser chances over the northeast plains. This will be a fast moving system and any upslope will be short lived on the plains as stronger northwest flow develops behind it. Best chances of showers will be east of the Front Range. Drier and cooler on Tuesday behind the wave and then warmer again on Wednesday with dry northwest flow. The next wave later in the week is poised to move over Colorado Thursday night and Friday with the next chance for mountain snows and showers over the plains and cooler over all areas on Friday. Somewhat more unsettled over the weekend as stronger troughiness develops over the Great Basin and spreads more moisture across Colorado. c&& .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 235 PM MDT Sat Mar 31 2018 Southeasterly winds currently over the airport, however a Denver Cyclone setting up south of Denver should push east to bring northwesterly winds over the terminals. There is a chance for the southeasterly winds to remain to remain at DEN. VFR conditions are expected through the rest of the day. A second surge of northeast winds will occur this evening, by 02z with the potential for ILS restrictions with cigs bkn around 5 kft agl around 06z, then lowering to near 1 kft as the upslope deepens by 10z. Stratus should then break up by 15-17z with VFR conditions and easterly winds Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 802 PM MDT Sat Mar 31 2018 Sfc low was over the Palmer Divide as nely winds continue at DIA. Meanwhile stratus has advected into the area as well with ceilings down to 2000 ft. Latest data suggest these lower ceilings may last overnight thru sunrise. As for winds they will stay mostly east or northeast overnight. Finally there is some risk of a brief period of light snow late tonight between 10z and 13z which may stay just to the north of DIA. && .FIRE WEATHER... Issued at 235 PM MDT Sat Mar 31 2018 There is a potential for critical fire weather conditions Monday afternoon and early evening as gusty southwest winds and low humidities develop. Highest focus area will be over fire weather zones (246..247) and includes eastern Elbert and Lincoln counties. These areas have also only had limited rain/snowfall during the past week. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for COZ246-247. && UPDATE...RPK SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...RPK FIRE WEATHER...Entrekin
Hazardous weather outlook, Mar 31, 10:15 AM MDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1015 AM MDT Sat Mar 31 2018 COZ030>051-011615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1015 AM MDT Sat Mar 31 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Cooler today with mostly cloudy skies across the northeast plains while it will be warmer further west into the urban corridor and foothills. Scattered snow showers will occur in the mountains mainly north of I-70 through late this afternoon. Another system will brush northeast Colorado this evening with light snow in the northern mountains and over the northern plains. Accumulations in the mountains and over the northern border plains will only range from 1 to 3 inches. Across the rest of the northeast plains, only isolated snow showers are expected with no accumulations. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow is expected to linger into Sunday morning over the mountains and possibly over parts of northeast Colorado. Additional snowfall Sunday morning will be light with up to 2 inches in the mountains. Any snowfall across the lower elevations will the light and should be confined to grassy surfaces. Another weak system will bring a chance for light rain and snow Monday night and early Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 11:49 AM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 32 hr |
| Apr 1, 2:29 PM MDT | High Wind Watch | BOU | Elbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more | 23 hr |
Nearby
Winter Weather Advisories in Colorado, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.